Oregon, 2009Winter Weather in Oregon, December 11 to 12, 2009
December 11 to 12, 2009 · NWS MFR · 2 events in 2 counties and zones
but cold air was still trapped in some western Oregon valleys. Rain falling into these valleys froze on contact.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A relatively warm system moved in from the Pacific ocean at this time...but cold air was still trapped in some western Oregon valleys. Rain falling into these valleys froze on contact. The resulting layer of ice was very thin, but driving and walking conditions were treacherous. Over 125 accidents were reported in Jackson County alone. Most of the freezing precipitation reports came from Josephine County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Dec 11, 3:21 AM PST, 3 hours 39 minutes earlier.
Area forecast discussion, Dec 11, 3:21 AM PST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
321 AM PST FRI DEC 11 2009
.DISCUSSION...APPROACHING SYSTEM IS LINING UP VERY WELL WITH GFS
AND THE RADAR LOOP IS LINING UP VERY WELL WITH THE NAM12 QPF. MAIN
CONCERN THIS MORNING IS THE COLD AIR UNDER STRONG INVERSIONS IN
THE WEST SIDE VALLEYS AND THE POSSIBILITY OF FREEZING RAIN.
TEMPERATURES ARE IN THE LOW TO MID 20S IN THE ROGUE AND LOWER
KLAMATH VALLEYS THIS MORNING. MODELS ARE INDICATING POSITIVE WARM
LAYER FROM 900 TO 800 MB. HOWEVER...THIS LAYER IS DRY WITH WET
BULB NOT COMING NEAR THE ZERO LINE ON THE MODEL SOUNDINGS.
THIS...COMBINED WITH THE COLD LAYER BENEATH THE INVERSION...IS
INDICATING A MUCH LOWER SNOW LEVEL THAN THICKNESS VALUES WOULD
INDICATE AND HAVE ADJUSTED ACCORDINGLY. SOLID CLOUD DECK REMAINS
OVER THE REGION TODAY..INHIBITING HEATING AND HAVE ALSO ADJUSTED
MAX TEMPERATURES WITH THIS PATTERN AS WELL AS 850 MB WINDS ARE
VERY WEAK AND WILL NOT CONTRIBUTE SUBSTANTIALLY TO MIXING OUT THE
INVERSION TODAY AND THE RAISING OF SNOW LEVELS TODAY WILL BE
MOSTLY FROM THE WARM CONVEYOR FLOW AND TRACKING TEMPERATURES WILL
BE THE THE MAIN PROBLEM THROUGH THE DAY AS SOME VALLEYS MAY BE
MORE STUBBORN THAN OTHERS IN HEATING ENOUGH TO SWITCH TO RAIN. AS
THE CENTER OF THE LOW APPROACHES THE EXTREME NORTHERN CALIFORNIA
COAST SATURDAY ARE IS IN LEFT EXIT REGION OF SOUTHERLY JETLET WITH
STRONG SOUTHERLY FLOW FEEDING UP FROM THE SURFACE TO 700 MB
BRINGING GOOD MOISTURE TAP TO THE REGION. WITH THE CURRENT EVENTS
GOING ON AND CLEARING UP MOSTLY BY THE AFTERNOON ISSUANCE WILL NOT
HEADLINE FOR THIS EVENT AND WILL LEAVE THAT FOR THE DAY SHIFT
AFTER THE CURRENT HEADLINES CLEAR.
&&
.AVIATION...MVFR CONDITIONS THIS MORNING WITH MVFR TO ISOLATED IFR
CONDITIONS SPREADING SLOWLY NORTHWARD THROUGH THE DAY AND SYSTEM
ROTATES INTO THE REGION.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WARNING UNTIL 9 AM PST THIS MORNING FOR ORZ021-ORZ022.
WINTER WEATHER ADVISORY UNTIL NOON PST TODAY FOR ORZ024.
CA...WINTER WEATHER ADVISORY UNTIL 1 PM PST THIS AFTERNOON FOR
CAZ080-CAZ081-CAZ082.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS FROM 10 PM
THIS EVENING TO 7 AM PST SATURDAY FOR PZZ356.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 10 PM THIS EVENING
TO 4 PM PST SATURDAY FOR PZZ350-PZZ356-PZZ370.
SMALL CRAFT ADVISORY FOR WINDS FROM 10 PM THIS EVENING TO 4 PM
PST SATURDAY FOR PZZ370.
SMALL CRAFT ADVISORY FOR WINDS FROM 1 AM TO 7 AM PST SATURDAY
FOR PZZ310-PZZ350.
SMALL CRAFT ADVISORY FOR WINDS FROM 7 PM THIS EVENING TO 10 PM
PST SATURDAY FOR PZZ376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS FROM 10 PM THIS EVENING
TO 10 PM PST SATURDAY FOR PZZ376.
SVENHazardous weather outlook, Dec 11, 5:16 AM PST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
516 AM PST FRI DEC 11 2009
CAZ080>082-112100-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
516 AM PST FRI DEC 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT TILL 1PM THIS
AFTERNOON...SEE WINTER WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ021-022-112100-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
516 AM PST FRI DEC 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A FREEZE WARNING IS IN EFFECT THROUGH 9AM THIS MORNING...SEE
WINTER WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ024-112100-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
516 AM PST FRI DEC 11 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY IS IN EFFECT THROUGH 1PM THIS
AFTERNOON...SEE WINTER WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Weather, Eastern Curry County & Josephine County
- When
- December 11, 7:00 AM PST to December 12, 12:00 PM PST
- Where
- Eastern Curry County & Josephine County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.417, -123.886 (the zone’s center; the record gives no point)
Numerous reports of freezing rain were received from spotters. Traffic accidents were also reported by the newpapers.
Winter Weather, Jackson County
- When
- December 11, 7:00 AM PST to December 12, 12:00 PM PST
- Where
- Jackson County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.432, -122.728 (the zone’s center; the record gives no point)
A few reports of freezing rain were received from spotters. Over 125 traffic accidents were also reported by the newpaper and law enforcement. The Oregon Department of Transportation reported that road clearing vehicles with chains on were also winding up in ditches.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Colorado, December 11 to 14, 200918 events
- Astronomical Low Tide in New Jersey, December 11 to 12, 20098 events
- Cold in Pennsylvania, December 11, 20097 events
- Winter Storm and Heavy Snow in Montana, December 11 to 14, 20096 events
- Heavy Rain in Florida, December 11 to 12, 20095 events
- Heavy Snow in Nevada, December 11 to 13, 20095 events
- Winter Storm in Oregon, December 11 to 12, 20094 events
- Astronomical Low Tide in Delaware, December 11 to 12, 20094 events
- Heavy Snow in Idaho, December 11 to 14, 20093 events
- Winter Storm and High Wind in Colorado, December 11 to 13, 200973 kt wind · 3 events
- Winter Storm and Heavy Snow in California, December 11 to 13, 20093 events
- Cold in West Virginia, December 11, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198979, 198980.